Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 337, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 7, 2003, 3:39 PM CDT for Lauderdale County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 3:39 PM CDT (20:39 UTC)
- Expired
- May 7, 2003, 4:35 PM CDT
- In force
- 56 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lauderdale County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:50 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1680 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
818 WUUS54 KJAN 072039 SVRJAN MSC075-072135- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 337 PM CDT WED MAY 7 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 435 PM CDT * AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 14 MILES NORTHWEST OF MERIDIAN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR COLLINSVILLE AT 345 PM CDT BE NEAR OKATIBEE LAKE AT 350 PM CDT BE NEAR NELLIEBURG AT 355 PM CDT BE NEAR MERIDIAN AT 405 PM CDT BE NEAR MARION AT 410 PM CDT BE NEAR MERIDIAN STATION AT 415 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN PROTECTED UNTIL THE STORM HAS PASSED. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE INJURY AND DAMAGE PROPERTY. TAKE SHELTER IN A STURDY BUILDING. AVOID WINDOWS. LAT...LON 3232 8850 3239 8891 3257 8891 3255 8840 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:20 AM CDT, 12 hours 19 minutes earlier.
Area forecast discussion, May 7, 3:20 AM CDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 320 AM CDT WED MAY 07 2003 THE DEVELOPING CONVECTIVE SYSTEM OVER THE ARKLATEX REGION LEAVES LITTLE TO THE IMAGINATION FOR THE NEAR TERM FORECAST. HOW THIS SYSTEM EVOLVES LATER THIS MORNING WILL DICTATE TODAYS WEATHER. MEANWHILE...FORECAST IS RATHER CLEAR-CUT THURSDAY THROUGH SATURDAY AS THE SUBTROPICAL RIDGE BUILDS OVER THE FORECAST AREA. THE RIDGE GETS SUPPRESSED SUNDAY/MONDAY AS THE POWERFUL WESTERN US TROUGH PULLS OUT...BRINGING A RETURN TO MORE ACTIVE WEATHER. LATEST WATER VAPOR/IR SATELLITE IMAGERY LOOPS INDICATE MCS DEVELOPING IN EXIT REGION OF SPEED MAX OVER TX...AND DEVELOPING EWD ACROSS AR/NRN LA. A VERY MOIST/UNSTABLE AIRMASS CONTINUES TO EXIST OVER THE LOWER MS VALLEY REGION AND SHOULD SUPPORT THIS SYSTEM ACROSS THE FORECAST AREA TODAY. A BIG QUESTION CONCERNS SWD EXTENT OF SYSTEM...WHICH HAS GENERALLY REMAINED N OF I-20. WINNFIELD PROFILER INDICATES MODEST SOUTHERLY LOW LEVEL JET (35-40KT) TO WORK WITH...AND CELL GENERATION ON SRN EDGE IS NOW BEGINNING TO SHIFT FARTHER SOUTH. BASED ON THIS TREND...WILL FORECAST PRECIP CHANCES FOR ENTIRE AREA...BUT EXPECT MORE WIDESPREAD CONVECTIVE PRECIP TO OCCUR OVER NRN HALF OF AREA WHERE BETTER JET DYNAMICS/LESS MID LEVEL RIDGE EXERTION WILL EXIST. WILL NEED TO REISSUE FFA FOR NRN MOST ZONES TODAY AS IT APPEARS MORE HIGH PRECIP EFFICIENCY TSTMS ARE ON THE WAY TO AN AREA THAT WAS HARD HIT A COUPLE OF DAYS AGO. WILL ALSO MENTION SVR WORDING FOR NRN/CNTRL ZONES TODAY GIVEN CONTINUED STRONG DEEP LAYER SHEAR ENVIRONMENT. IT APPEARS THAT THE SHORTWAVE ENERGY RESPONSIBLE FOR TRIGGERING THIS THUNDERSTORM COMPLEX WILL BE LAST FOR A WHILE TO AFFECT THE FORECAST AREA. MID LEVEL HEIGHTS WILL RISE IN WAKE OF THIS SYSTEM UNDER INCREASING INFLUENCE OF THE SUBTROPICAL RIDGE. SUMMER-LIKE HEAT SHOULD RESULT WITH FIRST 90S OF THE SEASON ON THE WAY FOR MOST OF THE AREA THURS/FRI/SAT AFTNS. AS MENTIONED...LOOKS LIKE A RETURN TO AN ACTIVE WEATHER PATTERN WILL TAKE PLACE EARLY NEXT WEEK...WITH THE LATEST MEDIUM RANGE MODEL GUIDANCE PAINTING TSTM POTENTIAL THROUGH MID WEEK. CAVEAT IS THAT STRONG SUBTROPICAL RIDGE WILL NOT BE FAR AWAY. AND WITH THAT IN MIND WILL CONTINUE CURRENT TSTM CHANCES FOR SUN/MONDAY...BUT REFRAIN FROM EXTENDING PRECIP CHANCES INTO MID WEEK. .JAN... AR...NONE. LA...NONE. MS...FLASH FLOOD WATCH TODAY...MSZ018-019-025>033. 43
Hazardous weather outlook, May 7, 3:37 PM CDT, 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 337 PM CDT WED MAY 07 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND THURSDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20. NON SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF INTERSTATE 20 IN NORTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. SURFACE BOUNDARIES IN PLACE FROM DAYTIME CONVECTION WILL COMBINE WITH DEEP MOISTURE AND STRONG INSTABILITY TO PRODUCE STRONG TO SEVERE THUNDERSTORMS. PRIMARY RISKS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. FOR TOMORROW...ISOLATED STRONG NON SEVERE THUNDERSTORMS WILL BE POSSIBLE IN EXTREME SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI...GENERALLY ALONG AND NORTH OF HIGHWAY 82. AN UPPER LEVEL JET WILL PROVIDE ADEQUATE LIFT AND COMBINE WITH CONTINUED MOISTURE AND INSTABILITY TO PRODUCE THUNDERSTORMS. THE PRIMARY RISKS WITH THESE STORMS WILL ALSO BE LARGE HAIL AND DAMAGING WINDS. ...FLOODING... AREAS IN EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND NORTHERN MISSISSIPPI...GENERALLY ALONG AND NORTH OF INTERSTATE 20...WILL HAVE LOCALLY HEAVY RAINFALL WITH THE EVENING THUNDERSTORMS. THIS COULD RESULT IN BRIEF PERIODS OF PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. ...NON PRECIPITATION... STRONG LOW IN THE PLAINS WILL CAUSE BREEZY CONDITIONS ACROSS THE REGION WITH GUSTY WINDS OF 20 TO 25 MPH THROUGH TODAY. BOATERS ON AREA LAKES ARE URGE TO USE CAUTION ON OPEN WATERS. HIGH PROFILE VEHICLES SHOULD BE CAUTIOUS WHEN TRAVELING IN OPEN AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY... ...DAYS TWO AND THREE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN... STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI SUNDAY AND MONDAY. AN UPPER LEVEL TROUGH AND ITS ASSOCIATED SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA EARLY SUNDAY MORNING THROUGH MONDAY. THIS SYSTEM WILL COMBINE WITH A VERY MOIST AND UNSTABLE AIRMASS. STRONG JET DYNAMICS ALSO IN PLACE WILL RESULT IN THE DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS THE AREA. THIS COLD FRONT WILL STALL SOUTH OF THE REGION...AND THEN LIFT ON TUESDAY AND WEDNESDAY AS A WARM FRONT. WITH MOISTURE AND INSTABILITY QUICKLY RETURNING BEHIND THE COLD FRONT...STRONG THUNDERSTORMS COULD DEVELOP AS THE WARM FRONT LIFTS THROUGH THE AREA. THE EXACT LOCATION AND TIMING OF THESE STORMS IS DIFFICULT TO DETERMINE AT THIS POINT. REMAIN ALERT TO LATER FORECASTS OF THIS DEVELOPING SITUATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...MAY BE REQUIRED IN THE EAST THIS EVENING...BUT SHOULD NOT BE NEEDED TOMORROW. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 7, 1:10 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 110 PM CDT WED MAY 7 2003 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-040-041-071900- ASHLEY-BOLIVAR-CARROLL-CHICOT-EAST CARROLL-GRENADA-HUMPHREYS- ISSAQUENA-LEFLORE-MOREHOUSE-RICHLAND-SHARKEY-SUNFLOWER-WASHINGTON- WEST CARROLL- 104 PM CDT WED MAY 7 2003 TORNADO WATCH 285 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES AND PARISHES: IN NORTH MISSISSIPPI BOLIVAR SUNFLOWER GRENADA LEFLORE CARROLL WASHINGTON IN CENTRAL MISSISSIPPI HUMPHREYS SHARKEY ISSAQUENA IN NORTHEAST LOUISIANA RICHLAND MOREHOUSE WEST CARROLL EAST CARROLL THUNDERSTORMS HAVE MOVED EAST OF THESE AREAS AND THE RISK FOR SEVERE WEATHER THROUGH 4 PM HAS ENDED FOR THE TIME BEING. LAZ016-023-025-MSZ028>033-036>039-042>059-071900- ATTALA-CHOCTAW-CLAIBORNE-CLARKE-CLAY-COPIAH-FRANKLIN LA-HINDS-HOLMES- JASPER-JEFFERSON-KEMPER-LAUDERDALE-LEAKE-LOWNDES-MADISON LA- MADISON MS-MONTGOMERY-NESHOBA-NEWTON-NOXUBEE-OKTIBBEHA-RANKIN-SCOTT- SIMPSON-SMITH-TENSAS-WARREN-WEBSTER-WINSTON-YAZOO- 104 PM CDT WED MAY 7 2003 TORNADO WATCH 285 CONTINUES UNTIL 4 PM FOR THE FOLLOWING COUNTIES AND PARISHES: ATTALA CHOCTAW CLAIBORNE CLARKE CLAY COPIAH FRANKLIN LA HINDS HOLMES JASPER JEFFERSON KEMPER LAUDERDALE LEAKE LOWNDES MADISON LA MADISON MS MONTGOMERY NESHOBA NEWTON NOXUBEE OKTIBBEHA RANKIN SCOTT SIMPSON SMITH TENSAS WARREN WEBSTER WINSTON YAZOO
Local storm report, May 7, 2:00 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM RAYVILLE LA WIND DAMAGE
05/07/03 RICHLAND POWERLINES DOWN...
REPORTED BY SO
1020 AM 5 NE ANGUILLA MS WIND DAMAGE
05/07/03 SHARKEY TREES DOWN ON A
HOUSE...REPORTED BY
SOLocal storm report, May 7, 3:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT WED MAY 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM HICKORY MS FUNNEL CLOUD
05/07/03 NEWTON REPORTED BY NEWTON COUNTY
EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:02 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 28 min |
| May 6, 7:15 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Yazoo | 45 min |
| May 6, 7:24 PM CDT | Tornado Warning | JAN | Madison | 46 min |
| May 6, 7:31 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 44 min |
| May 6, 7:59 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 46 min |
| May 6, 8:02 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 58 min |
| May 6, 8:07 PM CDT | Tornado Warning | JAN | Madison | 58 min |
| May 6, 8:19 PM CDT | Severe Thunderstorm Warning | JAN | Holmes | 61 min |
| May 6, 8:42 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 28 min |
| May 6, 8:44 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Leflore | 46 min |
| May 6, 8:59 PM CDT | Tornado Warning | JAN | Carroll, Leflore | 46 min |
| May 6, 9:14 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 31 min |
| May 7, 5:59 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 31 min |
| May 7, 6:10 AM CDT | Flash Flood Warning | JAN | Bolivar | 3 hr |
| May 7, 6:30 AM CDT | Tornado Warning | JAN | Bolivar, Sunflower | 45 min |
| May 7, 6:31 AM CDT | Tornado Warning | JAN | 44 min | |
| May 7, 7:04 AM CDT | Flash Flood Warning | JAN | Sunflower | 2 hr |
| May 7, 7:58 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 47 min |
| May 7, 8:17 AM CDT | Tornado Warning | JAN | Issaquena, Warren | 43 min |
| May 7, 8:48 AM CDT | Flash Flood Warning | JAN | Grenada | 2 hr |
| May 7, 9:39 AM CDT | Severe Thunderstorm Warning | JAN | Clay | 61 min |
| May 7, 9:52 AM CDT | Tornado Warning | JAN | Issaquena, Sharkey | 58 min |
| May 7, 10:02 AM CDT | Tornado Warning | JAN | Clay | 38 min |
| May 7, 10:20 AM CDT | Tornado Warning | JAN | Humphreys | 60 min |
| May 7, 10:24 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 46 min |
| May 7, 10:48 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 32 min |
| May 7, 11:33 AM CDT | Tornado Warning | JAN | Issaquena | 27 min |
| May 7, 11:48 AM CDT | Tornado Warning | JAN | Sharkey | 32 min |
| May 7, 12:11 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 59 min |
| May 7, 2:23 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 57 min |
| May 7, 2:28 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 47 min |
| May 7, 2:59 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 61 min |
| May 7, 3:06 PM CDT | Tornado Warning | JAN | Newton, Scott | 44 min |
| May 7, 3:49 PM CDT | Tornado Warning | JAN | Lauderdale | 61 min |
| May 7, 3:54 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 21 min |
| May 7, 4:05 PM CDT | Flash Flood Warning | JAN | Lauderdale | 90 min |
| May 7, 4:48 PM CDT | Tornado Warning | JAN | Lauderdale | 22 min |
| May 7, 5:11 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 29 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.